Montana, 2014

Flooding in Montana, August 23 to 31, 2014

August 23 to 31, 2014 · NWS GGW · 7 events in 3 counties and zones

A very wet and slow-moving low pressure system stalled over Montana and directed near-continuous rainfall over central and northeastern portions of the state for several days. Rainfall totals ranged from 5 to 10 inches in the affected area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very wet and slow-moving low pressure system stalled over Montana and directed near-continuous rainfall over central and northeastern portions of the state for several days. Rainfall totals ranged from 5 to 10 inches in the affected area.

Valley County damages reported by DES to FEMA were in excess of $1.12 million dollars including the cost of repairs and labor. There were 36 locations across Valley County that were damaged (road, bridge and culverts).

Petroleum County damages reported by DES to FEMA were at $515,000 with 30 locations around the county having damage (road, bridge and culverts).

On October 9th, 2014 a presidential disaster declaration was granted for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 23, 1:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 23, 1:29 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT SAT AUG 23 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

A VERY WET LOW PRESSURE SYSTEM WILL CONTINUE TO DUMP A SUBSTANTIAL
AMOUNT OF RAINFALL ACROSS THE REGION TONIGHT AND SUNDAY. THIS
SYSTEM HAS BEEN EFFICIENT IN PRODUCING SEVERAL INCHES OF QPF.
THEREFORE EXCESSIVE RAINFALL IS THE ISSUE FOR THE SHORT
TERM...WITH FFG FOR 1HR...3 HR AND 6HR BEING EXCEEDED IN MANY
AREAS. THE EXCESSIVE RAINFALL COULD LEAD TO AREAL FLOODING ISSUES
AND STREAMS AND RIVERS REACHING FLOOD STAGE OVER THE NEXT DAY OR
TWO. THEREFORE A SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR
MUCH OF THE CWA. SEE THE HYDRO DISCUSSION.

THE UPPER LOW PRESSURE CENTER MOVES OVER NORTHEAST MONTANA
TONIGHT...ALONG WITH THE INVERTED SURFACE TROUGH LINING UP OVER
THE SAME AREA. THIS STACKING AND VERY COOL TEMPERATURES WILL
PRODUCE A VERY EFFICIENT RAIN SYSTEM TONIGHT. QPF AMOUNTS OF
ANOTHER COUPLE OF INCHES ON TOP OF A GROUND THAT HAS BECOME
SATURATED TODAY WILL LIKELY LEAD TO FLOODING ISSUES TONIGHT AND
SUNDAY. RFC HAS ALREADY ISSUED A FLOOD WARNING FOR A PORTION OF
THE MILK RIVER AND BEAVER CREEK NEAR HINSDALE. SEE THE HYDRO
DISCUSSION.

BY LATE SUNDAY MORNING THE UPPER LOW CENTER REMAINS OVER NORTHEAST
MONTANA BUT THE FOCUS OF THE INVERTED TROUGH BEGINS TO SHIFT
NORTH IN SASKATCHEWAN...MOVING THE EXCESSIVE RAINFALL NORTH OF THE
BORDER. BY SUNDAY EVENING THE LOW CENTER MOVES OUT OF NORTHEAST
MONTANA AND INTO NORTH DAKOTA. DURING THIS PERIOD RAIN WILL
DIMINISH SIGNIFICANTLY...REDUCING QPF TO LESS THAN 0.10 INCH FOR
THE REMAINDER OF THE NIGHT. OF SPECIAL NOTE WILL BE THE COOL
TEMPERATURES FOR SUNDAY. CLOUD COVER WILL LIMIT COOLING BUT 700MB
TEMPERATURES FALL BELOW 0C AND 850MB TEMPERATURES FALL TO AROUND
3C. THERE REMAINS THE POSSIBILITY FOR RECORD LOW MAXIMUMS FOR
SUNDAY.

MONDAY...UPPER FLOW BECOMES MOSTLY ZONAL AS THE STORM SYSTEM TREKS
FARTHER EAST AND ANOTHER PORTION OF THE WESTERN TROUGH SPLITS
OFF AND SINKS INTO NORTHERN CALIFORNIA. THIS WILL KEEP ANY
PRECIPITATION OVER THE CENTRAL ROCKIES. THE RESULT WILL BE LIMITED
POPS HERE. TEMPERATURES WILL REMAIN COOL BUT WILL WARMER OVER
SUNDAY/S TEMPERATURES.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

WITH THE NEXT LOW PRESSURE SYSTEM PROGGED TO DIG MUCH FURTHER
SOUTH...MODEL CONSENSUS KEEPS NORTHEAST MONTANA DRY THROUGH THE
LATTER PART OF THE WEEK. FELT IT WAS BEST TO PROVIDE SOME MORE
DETAIL GIVEN THE EXCELLENT MODEL AGREEMENT KEEPING POPS AWAY FROM
OUR AREA. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...LOOK FOR SPLIT FLOW ALOFT MONDAY
NIGHT THROUGH WEDNESDAY. NORTHEAST MONTANA WILL BE IN THE DRIER
NORTHERN STREAM. THERE WILL BE A SURFACE HIGH PRESSURE SYSTEM
MONDAY NIGHT AND TUESDAY WHICH WILL KEEP MOST OF THE AREA DRY. AN
UPPER TROUGH IN THE SPLIT FLOW ALOFT WILL MOVE THROUGH THE AREA
TUESDAY AND TUESDAY NIGHT. THE STRONGER SOUTHERN TROUGH WILL STAY
TO THE SOUTH BUT THE NORTHERN EDGE OF ITS MOISTURE MAY REACH THE
SOUTHERN ZONES FOR A CHANCE OF SHOWERS... POSSIBLY THUNDERSTORMS.

AN UPPER RIDGE BUILDS INTO THE AREA WEDNESDAY AND THURSDAY WITH A
WARMING TREND AND DRY WEATHER. THE RIDGE IS EXPECTED TO LINGER
INTO NEXT WEEKEND ALTHOUGH THE ECMWF WANTS TO FLATTEN THE RIDGE
WITH SOME SHORTWAVES MOVING ACROSS SOUTHERN CANADA WHILE THE GFS
MAINTAINS THE RIDGE. EITHER WAY... IT LOOKS DRY AND WARM. FORRESTER

&&

.AVIATION...

FLIGHT CATEGORY: MVFR TO IFR WITH MODERATE TO HEAVY RAIN AT TIMES
WITH A LARGE RAIN SHIELD OVER THE REGION. THE RAIN WILL MOVE TO
THE NORTHEAST DURING THE DAY ON SUNDAY. COULD SEE SOME LIFR
CEILINGS LATE TONIGHT THROUGH EARLY SUNDAY MORNING.

SYNOPSIS: A STACKED LOW PRESSURE SYSTEM WILL MOVE OVER FAR EASTERN
MONTANA THROUGH PERIOD.

WINDS: FROM THE EAST AND NORTHEAST AT 15 TO 25 KNOTS WITH GUSTS UP
TO 35 MPH TODAY...TURNING MORE NORTHERLY TONIGHT AND FROM THE
NORTHWEST AND WEST BY SUNDAY MORNING. HICKS/BMICKELSON

&&

.HYDROLOGY...

A VERY WET AND SLOW-MOVING LARGE LOW PRESSURE SYSTEM WILL BRING AT
LEAST 2 TO 4 INCHES OF RAIN TO THE AREA THROUGH SUNDAY AND SOME
LOCALLY HIGHER AMOUNTS. THE EXPECTED RAIN TOTALS PROMPTED THE
WEATHER PREDICTION CENTER TO PLACE NORTHEAST MONTANA AT A MODERATE
RISK FOR EXCESSIVE RAINFALL...AND SOUTHWESTERN PORTIONS AT HIGH
RISK FOR EXCESSIVE RAINFALL. AS A RESULT FLASH FLOOD WATCH IS IN
EFFECT THROUGH SUNDAY.

AREAL FLOOD WARNINGS HAVE BEEN ISSUED FOR MOST LOCATIONS
EMPHASIZING FLOODING CHANCES FOR SMALL STREAMS...CREEKS...AND LOW-
LYING AREAS. MODERATE TO HEAVY RAIN FALL AT TIMES WILL PERSIST
THROUGH SUNDAY AFTERNOON BEFORE THE STORM SYSTEM FINALLY LIFTS
NORTHEAST AWAY FROM THE REGION.

THE MISSOURI RIVER BASIN FORECAST CENTER HAS ISSUED RIVER STATE
FORECASTS FOR BEAVER CREEK NEAR HINSDALE AND FOR MILK RIVER AT
GLASGOW...WITH CRESTS RISING ABOVE FLOOD STAGE BY EARLY MONDAY
MORNING. FOR MORE DETAILS...PLEASE REFER TO THE INDIVIDUAL FLOOD
WARNING PRODUCTS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...DAWSON...
EASTERN ROOSEVELT...GARFIELD...MCCONE...NORTHERN PHILLIPS...
NORTHERN VALLEY...PETROLEUM...PRAIRIE...RICHLAND...SHERIDAN...
SOUTHWEST PHILLIPS...WESTERN ROOSEVELT...WIBAUX.

LAKE WIND ADVISORY UNTIL MIDNIGHT MDT SUNDAY NIGHT FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 23, 1:53 PM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
253 PM MDT SAT AUG 23 2014

MTZ016>027-059>062-241100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
253 PM MDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG AND VERY WET STORM SYSTEM HAS BROUGHT SIGNIFICANT
RAINFALL AND GUSTY WINDS TO THE REGION. THESE CONDITIONS WILL
CONTINUE TONIGHT THROUGH SUNDAY. THE EXCESSIVE RAINFALL HAS LED TO
FLOODING ISSUES ACROSS THE REGION.

A FLOOD WATCH EXISTS FOR THE WHOLE OF NORTHEAST MONTANA THROUGH
SUNDAY AFTERNOON DUE TO SATURATED GROUND AND CONTINUED EXCESSIVE
RAINFALL.

AREAL FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF NORTHEAST
MONTANA FOR FLOODING IN SMALL STREAMS...CREEKS AND LOW-LYING
AREAS.

FLOOD WARNINGS HAVE BEEN ISSUED FOR BEAVER CREEK NEAR HINSDALE AND
THE MILK RIVER NEAR GLASGOW. EXPECT MINOR FLOODING BY SUNDAY NIGHT.

A LAKE WIND ADVISORY FOR FORT PECK LAKE REMAINS IN EFFECT FOR
NORTHEAST TO NORTH WINDS OF 20 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH FOR WIDESPREAD FOR EXCESSIVE RAINFALL WILL CONTINUE
THROUGH SUNDAY AFTERNOON.

THE AREAL FLOOD WARNING CONTINUES THROUGH TUESDAY.

THE FLOOD WARNINGS FOR BEAVER CREEK NEAR HINSDALE AND THE MILK
RIVER NEAR GLASGOW WILL CONTINUE INTO NEXT WEEK.

THE LAKE WIND ADVISORY FOR FORT PECK REMAINS IN EFFECT FOR
NORTHWEST WIND OF 15 TO 25 MPH UNTIL LATE SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 23, 9:02 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1002 AM MDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       N NASHUA                48.13N 106.36W
08/23/2014  M0.80 INCH       VALLEY             MT   COCORAHS

0700 AM     HEAVY RAIN       21 SSW WINNETT          46.72N 108.52W
08/23/2014  M1.92 INCH       MUSSELSHELL        MT   COCORAHS

            TOTAL AS OF THIS MORNING.

0700 AM     HEAVY RAIN       10 SSW ZORTMAN          47.78N 108.61W
08/23/2014  M0.47 INCH       PHILLIPS           MT   COCORAHS

            AMOUNT SO FAR THIS MORNING.

0700 AM     HEAVY RAIN       8 ENE FRAZER            48.10N 105.88W
08/23/2014  M2.25 INCH       VALLEY             MT   COCORAHS

            AMOUNT AS OF THIS MORNING.

0800 AM     HEAVY RAIN       8 SSW NASHUA            48.03N 106.42W
08/23/2014  M1.10 INCH       MCCONE             MT   COCORAHS

            TOTAL AS OF THIS MORNING.

0900 AM     HEAVY RAIN       16 WSW GLENDIVE         47.02N 105.03W
08/23/2014  M0.82 INCH       DAWSON             MT   COCORAHS

            24 HR TOTAL

&&

CAMPBELL
Local storm report, Aug 23, 9:53 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1053 AM MDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       16 NW JORDAN            47.48N 107.15W
08/23/2014  M2.80 INCH       GARFIELD           MT   PUBLIC

            TOTAL SINCE FRIDAY AFTERNOON. STILL RAINING. RESERVOIRS
            ARE FILLING UP.

1030 AM     HEAVY RAIN       FLATWILLOW              46.83N 108.40W
08/23/2014  M2.50 INCH       PETROLEUM          MT   CO-OP OBSERVER

            TOTAL SINCE FRIDAY AFTERNOON TO NOW. RAIN IS STILL COMING
            DOWN.

&&

CAMPBELL
Local storm report, Aug 23, 11:47 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1247 PM MDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 S GLASGOW             48.17N 106.64W
08/23/2014  M2.20 INCH       VALLEY             MT   PUBLIC

            STORM TOTAL SO FAR. RAIN IS STILL FALLING.

1230 PM     HEAVY RAIN       18 S SCOBEY             48.53N 105.42W
08/23/2014  M1.27 INCH       ROOSEVELT          MT   PUBLIC

            24 HOUR TOTAL AND STILL RAINING.

1230 PM     HEAVY RAIN       7 N CIRCLE              47.52N 105.60W
08/23/2014  M3.31 INCH       MCCONE             MT   PUBLIC

            STORM TOTAL SO FAR AND IT IS STILL RAINING. 1.72 INCHES
            FELL THURSDAY TO 1PM FRIDAY AND 1.59 INCHES SINCE FRIDAY
            AFTERNOON.

1230 PM     HEAVY RAIN       8 W SIDNEY              47.72N 104.33W
08/23/2014  M1.05 INCH       RICHLAND           MT   PUBLIC

            RAINFALL SINCE AUGUST 20TH. 0.76 INCHES WAS SINCE
            MIDNIGHT.

1230 PM     HEAVY RAIN       3 N CIRCLE              47.46N 105.60W
08/23/2014  M3.30 INCH       MCCONE             MT   PUBLIC

            STORM TOTAL SINCE 730PM THURSDAY. RAIN IS STILL FALLING.

1235 PM     HEAVY RAIN       BROCKTON                48.15N 104.92W
08/23/2014  M1.98 INCH       ROOSEVELT          MT   PUBLIC

            STORM TOTAL SO FAR. RAIN IS STILL FALLING.

1240 PM     HEAVY RAIN       3 E NASHUA              48.13N 106.29W
08/23/2014  M2.30 INCH       VALLEY             MT   PUBLIC

            RAINFALL TOTAL FROM THE LAST 36 HOURS. RAIN IS STILL
            FALLING.

1240 PM     HEAVY RAIN       GLENDIVE                47.11N 104.71W
08/23/2014  M1.50 INCH       DAWSON             MT   PUBLIC

            RAINFALL SINCE 10PM LAST NIGHT. RAIN IS STILL FALLING.

&&

CAMPBELL
Local storm report, Aug 23, 11:56 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1256 PM MDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       1 E WOLF POINT          48.09N 105.62W
08/23/2014  M6.70 INCH       ROOSEVELT          MT   PUBLIC

            STORM TOTAL SINCE THURSDAY AND IT IS STILL RAINING.

&&

CAMPBELL
Local storm report, Aug 23, 12:07 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
107 PM MDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       10 S FALLON             46.69N 105.12W
08/23/2014  M1.70 INCH       PRAIRIE            MT   PUBLIC

            RAINFALL SINCE LAST NIGHT.

&&

CAMPBELL
Local storm report, Aug 23, 12:35 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
135 PM MDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       3 NE FORT PECK          48.04N 106.40W
08/23/2014  M1.70 INCH       MCCONE             MT   PUBLIC

            RAINFALL SINCE EARLY THIS MORNING. RAIN IS STILL FALLING.

0120 PM     HEAVY RAIN       6 SW LUSTRE             48.33N 105.97W
08/23/2014  E3.00 INCH       VALLEY             MT   PUBLIC

            RAINFALL TOTAL SINCE FRIDAY MORNING. RAIN IS STILL
            FALLING.

0130 PM     HEAVY RAIN       2 SE FRAZER             48.04N 106.01W
08/23/2014  M4.15 INCH       VALLEY             MT   PUBLIC

            TOTAL RAINFALL SINCE THURSDAY. RAIN IS STILL FALLING.

&&

CAMPBELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Petroleum

When
August 23, 3:00 PM MST to August 27, 3:00 PM MST
Where
Petroleum County, 23 mi NW of Winnett to 36 mi SW of Winnett
Cause
Heavy Rain
Property damage
$515,000
Reported by
Official NWS Observations
Coordinates
47.235, -108.696

Over 5 to 10 inches of rainfall fell in a four day period. This caused massive flooding in area creeks and streams. The most significant damage was from Flatwillow Creek into the Musselshell River. Cooperative weather observers noted it was the highest they had ever seen the water on Flatwillow Creek, including the 2011 flood season. It was high enough that the USGS gage on Flatwillow Creek was washed out and is gone, and the Flatwillow Road bridge was also washed out. The County DES coordinator reported over 30 locations with damages to culverts, roads and bridges with damages of at least $515,000.

Flood, Valley

When
August 24, 5:00 AM MST to August 27, 5:00 AM MST
Where
Valley County, 46 mi SW of Glasgow to 24 mi SSW of Glasgow
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
NWS Storm Survey
Coordinates
47.729, -107.333

Heavy rainfall in the basin with amounts ranging from 4 to 10 inches over a four day period caused significant flooding in all the streams in the basin, and eventually the rivers. Willow Creek, Antelope Creek, Cherry Creek, Larb Creek, Brazil Creek all flooded during this time frame, blocking off many gravel roads around the county. Valley County had at least 36 locations with damages and DES reported to FEMA the totals were $1.2 million. Willow Creek Road from Fort Peck to the Pines had a very large area completely wiped out with a large culvert gone.

Flood, Valley

When
August 24, 3:01 PM MST to August 29, 6:37 AM MST
Where
Valley County, 4.57 mi WNW of Hinsdale to 4.22 mi WNW of Hinsdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
48.422, -107.174

The Beaver Creek near Hinsdale (BCHM8) rose above its flood stage of 14 feet at 3:01 PM MST on August 24th, crested in major flooding at 19.52 feet at 12:30 AM MST on August 26th, then fell back down below flood stage at 6:37 AM MST on August 29th. The crest of 19.52 feet became the new record historical crest for that gauge.

Flood, Garfield

When
August 24, 7:00 PM MST to August 27, 4:00 AM MST
Where
Garfield County, 152.2 mi SW of Richland to 152.04 mi SW of Richland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.995, -107.892

The Musselshell River at Mosby (MSBM8) rose above its flood stage of 10 feet at 7:00 PM MST on August 24th, crested in major flooding at 14.36 feet at 5:00 PM MST on August 25th, then fell back down below flood stage at 4:00 AM MST on August 27th.

Flood, Valley

When
August 24, 9:50 PM MST to August 31, 11:59 PM MST
Where
Valley County, 3.18 mi SSE of Glasgow to 3.23 mi SSE of Glasgow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
48.161, -106.594

The Milk River at Glasgow - Hwy 24 bridge (GLWM8) rose above its flood stage of 25 feet at 9:50 PM MST on August 24th, crested in major flooding at 31.75 feet at 12:26 AM MST on August 26th, and continued flooding into September.

Flood, Valley

When
August 26, 6:16 AM MST to August 31, 11:59 PM MST
Where
Valley County, 0.92 mi NW of Tampico to 1.05 mi WSW of Tampico
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
48.309, -106.834

The Milk River at Tampico (TMPM8) rose above its flood stage of 23 feet at 6:16 AM MST on August 26th, crested in moderate flooding at 25.12 feet at 8:28 AM MST on August 29th, and continued flooding into September.

Flood, Valley

When
August 26, 6:40 AM MST to August 31, 9:50 AM MST
Where
Valley County, 1.09 mi W of Nashua to 0.28 mi WSW of Nashua
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
48.133, -106.373

The Milk River at Nashua (NSHM8) rose above its flood stage of 20 feet at 6:40 AM MST on August 26th, crested in minor flooding at 22.97 feet at 1:59 PM MST on August 27th, then fell back down below flood stage at 9:50 AM MST on August 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541538, 541539, 538890, 538893, 539565, 539567, 539566.